Russ Kelly of Yardley, Pa., was diagnosed with Parkinson's disease about five years ago. Before that time, he had always been a social gambler and drinker.
But when he began treatment for the condition that affected his coordination, handwriting and speaking abilities, the 62-year-old noticed sudden changes in his behavior as well.
He began to think nothing of making the one-hour drive to the Atlantic City, N.J., casinos several times a week. "If I was by myself one night, I might just hop in the car and drive down there on an impulse," Kelly says.
Though the thousands of dollars he lost at the blackjack tables were usually balanced by his winnings, his drinking spun out of control. He says he began slinging back tequila shots in addition to the one or two beers he typically drank after his weekly golf game.
One Tuesday night after golf, Kelly was arrested for driving under the influence, lost his license for 60 days and attended an alcohol rehabilitation program to clear his record.
"I could have killed somebody when I was driving," Kelly says.
Though some might accuse Kelly of having a midlife crisis or decompensating due to his Parkinson's diagnosis, he and his doctors attribute this impulsive behavior to his treatment -- which included the drug Mirapex.
Mirapex and Requip are two of the drugs prescribed for Parkinson's disease and Restless Legs Syndrome, or RLS. They both belong to a class of drugs known as dopamine agonists, which mimic the brain chemical known as dopamine.
Dopamine works in the brain's movement and coordination centers, and it is also involved in the brain's pleasure response by reinforcing behaviors that provide enjoyment -- including drinking, drugs, sex and gambling.
So while drugs such as Mirapex can help alleviate the motor problems associated with Parkinson's, they may also encourage such impulsive behaviors, some doctors say.
"It is believed that these medications overactivate the pleasure centers of the brain in an unregulated fashion," says Dr. Melissa Nirenberg, assistant professor of neurology at Weill Cornell Medical Center in New York. "What has been almost as dramatic as the behaviors itself has been the fact that when you discontinue these medications, these behaviors stop."
But Nirenberg and other doctors say that many neurologists and general practitioners who prescribe these drugs are unaware of the severity of the side effects, so patients are often left in the dark.
"There is still not enough physician awareness of this," she says.
Strange Side Effects
More than 10 million prescriptions have been written for Mirapex since the drug was launched in 1997, according to Kate O'Connor, director of public relations for Boehringer Ingelheim Pharmaceuticals Inc., maker of Mirapex.
Information about the possible behavioral side effects, including gambling, compulsive eating and increased sex drive, has been included with the product for the past several years. But O'Connor says that it is difficult to estimate how many people may have experienced these side effects.
"For the vast majority of people who take these medications, compulsive behaviors do not occur, although these isolated incidences are, of course, very unfortunate," she says.
Scientists have recently begun to quantify the behavioral changes associated with dopamine agonist drugs. In a study presented in late June at the International Congress of Parkinson's Disease and Movement Disorders conference in Chicago, more than 13 percent of 3,090 Parkinson's patients had a problem with compulsive gambling, buying, sex or binge-eating.
People who were taking either Mirapex or Requip had a two- to three-times greater chance of having one of the four impulse-control disorders.
"These disorders can often be devastating to people's personal lives, financial lives, and even physical health," says Dr. Daniel Weintraub, lead author of the study and assistant professor of psychiatry at the University of Pennsylvania School of Medicine.
Though Weintraub says that the benefits of the drug outweigh the negatives for most patients, he adds that "clinicians do have a responsibility to notify patients that these are potential side effects."
Nirenberg even says she fears that these side effects are more prevalent than the study indicates, because only four of the many types of irregular behaviors were analyzed.
She says that her patients tend to have gender-based differences in side effects, with women experiencing more compulsive shopping and eating and men turning more to hypersexuality and gambling.
She says she also has patients who would have been overlooked in the study -- a man who plays basketball compulsively for up to 36 hours at a time, and another who compulsively fishes. One spouse of a Parkinson's patient had to put a padlock on the refrigerator because of the compulsive eating, she says.
These impulsive behaviors have "potentially devastating consequences," Nirenberg says. "They have led to marital discord frequently ... shopping and gambling have led to financial losses, and eating has led to weight gain and secondary medical consequences."
But Are They Bad?
Dr. Eric Wassermann, neurologist and researcher at the Neurology Institute at the National Institutes of Health, says that the dopamine levels in the brain are normally lowered when a person experiences negative consequences of a behavior, such as gaining weight when overeating.
However, these medications keep the dopamine levels relatively constant. "If you are flooding the system, it is turned on constantly," Wassermann says. "Probably these addictive behaviors become overly reinforcing, and punishments like losing money don't work."
And certain behaviors stimulated by the drugs, such as increased sexual drive, aren't typically "punished" by drops in dopamine levels, Wassermann says.
"You just keep doing it over and over again and it keeps feeling good," he says.
Robert Simpson, 59, of New York City, is one of Nirenberg's patients who experienced an increased libido from the Mirapex. He began taking the drug in December 2005 and noticed an immediate change.
"I felt good," Simpson says. "Not high, exactly, but I felt a little buzz. It was a new experience. I liked the feeling."
He says he began buying pornography regularly, and masturbating two to three times a day.
"It wasn't actually causing anyone any harm," he says.
But when he told Nirenberg of this behavior, she immediately took him off the drug, just three months after he had started it.
"I don't know if it was exactly the next day [after I stopped], but whatever was triggering my feelings of sexuality was diminished again," he says.
Kelly also went off Mirapex just one week ago but says he hasn't yet noticed a change in his impulsive behavior. He says he wishes that he had known about the side effects of the drug earlier.
"It needs to be clearly drilled into people who take the drug, and to their family, to look for behavioral changes," he says.
Kelly says that his brother was the first to call him out, in a conversation that resulted in an argument. But his brother persisted, eventually calling Kelly's doctor to let her know about the problems with the drinking and gambling.
"Things got so bad within the past couple of months," Kelly says.
Though he had no idea that his brother thought the problem was serious enough to warrant a call to the doctor, Kelly says, "I'm happy he did."